Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Albany, NY

August 14, 2008Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Aug 14, 2008, 6:23 AM EDT for Dutchess County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 6:23 AM EDT (10:23 UTC)
Expired
Aug 14, 2008, 8:34 AM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Dutchess County, NY

The radar

The Brookhaven radar (KOKX), 115 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 141023
FFWALY
NYC027-141615-
/O.NEW.KALY.FF.W.0028.080814T1023Z-080814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
623 AM EDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF BEACON...

* UNTIL 1215 PM EDT

* AT 617 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FISHKILL

SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTAINING TORRENTIAL 
DOWNPOURS WILL CONTINUE TO AFFECT THE WARNING AREA. ADDITIONAL 
RAINFALL AMOUNTS OF UP TO ONE INCH WILL CAUSE FLASH FLOODING.

AREAS THAT WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING INCLUDE 
FISHKILL...BEACON AND BEACON HILLS.

IN ADDITION...INTERSTATE 84 BETWEEN BROCKWAY AND WICCOPEE WILL ALSO 
BE SUSCEPTIBLE TO FLASH FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4149 7400 4152 7400 4157 7396 4157 7384
      4151 7385 4150 7391 4147 7395 4146 7398

$$

KL
1 follow-up statement
000 
WGUS71 KALY 141234
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
834 AM EDT THU AUG 14 2008

NYC027-141243-
/O.CAN.KALY.FF.W.0028.000000T0000Z-080814T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUTCHESS NY-
834 AM EDT THU AUG 14 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
DUTCHESS COUNTY...

THE HEAVY RAIN THAT WAS AFFECTING THE AREA EARLIER THIS MORNING HAS 
MOVED OUT...AND NO REPORTS OF FLOODING HAVE BEEN RECEIVED.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4149 7400 4152 7400 4157 7396 4157 7384
      4151 7385 4150 7391 4147 7395 4146 7398

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:17 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 14, 4:17 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
417 AM EDT THU AUG 14 2008

.SYNOPSIS...
A WEAK DISTURBANCE WILL MOVE ACROSS OUR REGION TODAY. THIS
WILL BE FOLLOWED BY THE UPPER LEVEL LOW THAT CAUSED ALL OUR PROBLEMS
EARLY IN THE WEEK...WHICH WILL ROTATE BACK THROUGH SOUTHERN CANADA
INTO THE EASTERN GREAT LAKES...AND THEN BACK OVER OUR REGION THROUGH
LATE FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WHILE TODAY DOES NOT LOOK TO BE AS ACTIVE AS YESTERDAY OR THE
OVERNIGHT HOURS EARLY THIS MORNING...THE GENERAL TROF PATTERN
PERSISTS AND AS A RESULT SCATTERED CONVECTION EXPECTED AGAIN TODAY
MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACTIVITY TODAY
HOWEVER WILL BE MORE FAVORED ACROSS SOUTHERN HALF OF FA WHERE SB
CAPES REACH 300-800 J/KG...RATHER NEBULOUS H10-H8 THETA E RIDGE
REMAINS IN PLACE AND PWATS RISE TO ABOVE 1.5 INCHES THIS EVENING.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE TODAY INTO THIS
EVENING WITH WEAK WIND FIELDS ALOFT 5-10 KTS AT H8 AND 15-25 KTS
AT H8 AND WITH LACK OF STEEP LAPSE RATES HAIL NOT LIKELY DESPITE
WBZ VALUES STILL FAVORABLE...GENERALLY BELOW 10 KFT. THUNDERSTORMS
THIS AFTERNOON INTO THIS EVENING AS HAS BEEN THE CASE OVERNIGHT
MAY PRODUCE LOCALLY HEAVY RAINFALL.

FOR TEMPS HAVE GENERALLY GONE CLOSE TO MAV GUIDANCE ALTHOUGH
SHADED A FEW DEGREES BELOW WHICH HAS BEEN THE TREND THE LAST
COUPLE OF DAYS. HAVE ALSO CONTINUED WITH PATCHY DENSE FOG
WHICH HAS BEEN THE CASE EACH NIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRIDAY AND FRIDAY NIGHT LOOKS TO BE THE MOST ACTIVE PERIOD WITH
THE POTENTIAL FOR SOME LOCALIZED FLOODING WHICH WILL BE
HIGHLIGHTED IN THE HWO. THIS WILL BE A RESULT OF THE SAME UPPER
LEVEL LOW THAT BROUGHT HEAVY RAIN TO PARTS OF THE AREA EARLIER
THIS WEEK RETURNING TO THE EASTERN GREAT LAKES BY EARLY
FRIDAY...THEN SLOWLY WORKING ACROSS OUR REGION LATE FRIDAY INTO
EARLY SATURDAY. SB CAPES INCREASE TO 500-1500 J/KG LATE
FRIDAY...ALTHOUGH NOT CERTAIN AS TO HOW MUCH HEATING GIVEN
EXTENSIVE CLOUD COVER. STILL WITH UPPER LOW SWINGING THROUGH FA
WITH SEVERAL STRONG VORT AXES AS WELL...THE MAIN PROBLEM APPEARS
TO BE HEAVY RAIN AND WHILE PWATS AND THETA E RIDGE AXIS DO NOT
LOOK OVERLY IMPRESSIVE...H10-H8 MOISTURE FLUX CONV HAS A VERY
IMPRESSIVE AXIS ORIENTED DOWN HUDSON RIVER VALLEY AT 00Z SATURDAY
SHIFTING INTO NEW ENGLAND OVERNIGHT. WHILE SATURDAY LOOKS A LITTLE
DRIER THAN FRIDAY...TROUGH AXIS STILL NOT FAR ENOUGH EAST AND SB
CAPES RETURN TO 400-800 J/KG ACROSS MUCH OF FA SATURDAY
AFTERNOON...SO IT WILL LIKELY TAKE UNTIL LATE SATURDAY EVENING
BEFORE FA IS COMPLETELY DRY.

FOR TEMPS WENT SEVERAL DEGREES BELOW MAV GUIDANCE ON FRIDAY AND
FRIDAY NIGHT AND SEVERAL DEGREES ABOVE ON SATURDAY DUE TO MORE
BREAKS OF SUN.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SUN/SUN NT...UPPER LEVEL RIDGING IS EXPECTED TO BUILD E...ALLOWING
FOR MAINLY CLEAR SKIES...AND WARMER TEMPS...WITH MAXES REACHING
80-85 ACROSS MOST VALLEY LOCALES...AND EVEN SOME MID/UPPER 80S
POSSIBLE WITHIN THE MID HUDSON VALLEY REGION...WITH 75-80 ACROSS
HIGHER ELEVATIONS WITHIN THE NORTH COUNTRY AND SOUTHERN VT. MINS SUN
NT/MON AM SHOULD FALL INTO THE MID/UPPER 50S...EXCEPT FOR SOME UPPER
40S/LOWER 50S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY.

MON-TUE...MOST LONG RANGE MODELS DEPICT NEXT COLD FRONT APPROACHING
FROM THE NW SOMETIME LATE MON NT OR DURING TUE. THUS...WILL INCREASE
POPS BY MON AFTERNOON INTO THE SLIGHT CHC/LOW CHC RANGE...HIGHEST
ACROSS THE ADIRONDACKS...WITH CHC POPS MOST AREAS FOR LATE MON NT
INTO TUE. MAX TEMPS SHOULD REACH THE MID/UPPER 80S WITHIN MOST
VALLEYS ON MON...WITH OVERNIGHT MINS MON NT/TUE AM MAINLY RANGING
FROM THE UPPER 50S/LOWER 60S WITHIN THE VALLEYS...TO THE LOWER/MID
50S ACROSS THE NORTH COUNTRY. ON TUE...GIVEN EXPECTATION OF AT LEAST
SOME CLOUDS...POSSIBLE SHOWERS...AND LATE DAY COOL ADVECTION...WILL
INDICATE SLIGHTLY COOLER MAXES...WITH MAINLY LOWER 80S ACROSS THE
VALLEYS...AND MID/UPPER 70S ACROSS THE NORTH COUNTRY.

TUE NT-WED...COOLER AND DRIER AIR SHOULD INFILTRATE FROM THE N IN
WAKE OF FRONT...WITH MAINLY CLEAR SKIES. FOR TUE NT/WED AM
MINS...WILL FOLLOW GMOS...WITH MID/UPPER 50S ACROSS THE HUDSON
VALLEY...AND UPPER 40S TO LOWER 50S ACROSS THE NORTH COUNTRY. FOR
WED MAXES...WILL INDICATE 75-80 FOR THE HUDSON VALLEY REGION...AND
70-75 ACROSS THE HIGHER TERRAIN OF THE ADIRONDACKS INTO SOUTHERN VT.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
TRICKY CALL ON OVERALL FLIGHT CONDITIONS OVERNIGHT. MID LEVEL CLOUDS
ARE PREVENTING GROUND FOG FROM FORMING THUS FAR...DESPITE MOIST
BOUNDARY LAYER. HOWEVER...ANY BREAKS THAT DEVELOP WILL EASILY ALLOW
AT LEAST PATCHY FOG TO FORM. DUE TO SOMEWHAT LOW CONFIDENCE...HAVE
INCLUDED ONLY BRIEF VSBY/CIG RESTRICTIONS INTO IFR RANGE AT KPOU AND
KALB...MAINLY BETWEEN 08Z-10Z/THU. AT KGFL...WHERE SOME BREAKS IN
THE CLOUDS ARE SOMEWHAT MORE LIKELY...HAVE INCLUDED MORE ROBUST
IFR/LIFR CONDITIONS...ALTHOUGH EVEN HERE A FEW BRIEF IMPROVEMENTS
INTO MVFR RANGE ARE POSSIBLE. OTHERWISE...AFTER 13Z/THU...VFR
CONDITIONS ARE EXPECTED UNTIL MVFR/IFR CONDITIONS REDEVELOP IN
PATCHY GROUND FOG ONCE AGAIN TONIGHT. HOWEVER...VSBY REDUCTIONS INTO
MVFR RANGE ARE POSSIBLE THIS AFTERNOON/EVENING WITHIN ANY
SHOWERS/TSTMS.

AS FOR SHOWERS/TSTMS...BEST CHC OVER THE NEXT 2-4 HOURS WILL BE AT
KPOU...AS A WEAK DISTURBANCE PASSES TO THE SOUTH. A FEW SHOWERS ARE
ALSO POSSIBLE AT KALB THROUGH 08Z/THU. OTHERWISE...ADDITIONAL
SHOWERS AND POSSIBLE TSTMS SHOULD HOLD OFF UNTIL LATER THIS
AFTERNOON AND INCREASE FURTHER TONIGHT.

WINDS SHOULD GENERALLY REMAIN LIGHT/VARIABLE TODAY...TRENDING INTO A
N TO NW DIRECTION...WITH SPEEDS LESS THAN 10 KT. WINDS WILL BE
STRONGER...AND VARIABLE IN DIRECTION IN AND NEAR ANY TSTMS.

OUTLOOK...
FRI...MVFR CIG...LIKELY SHRA/CHC TSRA. POSS NITE MVFR/IFR FOG GFL.
SAT...VFR...WIDELY SCT -SHRA N. POSS NITE MVFR/IFR FOG GFL.
SUN...VFR...NO WX.
MON...VFR...SLGT CHC -SHRA N.

&&

.FIRE WEATHER...
UNSETTLED CONDITIONS ARE EXPECTED TO PERSIST THROUGH MUCH OF THE
REMAINDER OF THE WEEK.

RELATIVE HUMIDITY VALUES WILL DROP TO 50 TO 65 PERCENT THIS
AFTERNOON...RECOVER TO NEAR 100 PERCENT TONIGHT WITH HEAVY DEW
FORMATION AND ONLY FALL TO 65 TO 85 PERCENT ON FRIDAY WHICH LOOKS
TO BE A WET FLAG DAY.

WINDS WILL BE NORTHWEST TO NORTHEAST AT 5 TO 10 MPH TODAY...LIGHT
AND VARIABLE TONIGHT AND NORTHEAST SHIFTING TO SOUTHEAST AT 5 TO
10 MPH ON FRIDAY.

&&

.HYDROLOGY...
AS OF 330 AM EDT...A SMALL SLOW MOVING CLUSTER OF SHOWERS/TSTMS IS
AFFECTING SE ULSTER AND SOUTHERN DUTCHESS COS...WITH RAINFALL RATES
ESTIMATED AT 1 TO 1.5 INCHES/HOUR. THIS CLUSTER APPEARS TO BE
DRIFTING E...AND MAY CLIP SOUTHERN LITCHFIELD CO OVER THE NEXT 2
HOURS. WE HAVE ISSUED AN FLS FOR POSSIBLE MINOR FLOODING OF SMALL
STREAMS/POOR DRAINAGE AREAS THROUGH 6 AM EDT ACROSS SE
ULSTER/SOUTHERN DUTCHESS COS WHERE HEAVIEST CORE PASSES.

ADDITIONAL SCATTERED SHOWERS/TSTMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO TONIGHT...WITH MEAN AREAL RAINFALL AMTS OF
0.10-0.25...HIGHEST ACROSS SOUTHERN AREAS. HOWEVER...MUCH HIGHER
POINT AMTS ARE POSSIBLE...ESP WITHIN ANY SLOWER MOVING AND/OR
BACKBUILDING TSTMS.

NUMEROUS SHOWERS/TSTMS ARE EXPECTED ON FRI INTO EARLY FRI NT...AS
YET ANOTHER UPPER LOW CROSSES THE REGION. THE FURTHER S THIS CLOSED
LOW PASSES...THE BETTER CHC FOR HEAVIER RAINFALL AS OUR REGION WOULD
LIE ONCE AGAIN WITHIN DEFORMATION REGION. WE ARE CURRENTLY
ANTICIPATING 0.25-0.50 OF MEAN AREAL PRECIP...HIGHEST FROM THE
HUDSON RIVER EAST...HOWEVER MUCH HIGHER POINT AMTS ARE ONCE AGAIN
POSSIBLE...ESP IF AFOREMENTIONED UPPER LOW TRACKS A BIT FURTHER S.
ALTHOUGH MAINSTEM RIVERS SHOULD ONLY EXHIBIT SMALL RISES FROM THIS
RAINFALL...SMALLER STREAMS AND CREEKS WILL NEED TO BE WATCHED FOR
MORE SIGNIFICANT RISES...POSSIBLY APPROACHING BANKFULL.

FOR DETAILS ON THE RIVERS...GO TO THE ADVANCED HYDROLOGIC PREDICTION
SERIES GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...11
NEAR TERM...11
SHORT TERM...11
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...11
HYDROLOGY...KL
Hazardous weather outlook, Aug 14, 4:26 AM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
426 AM EDT THU AUG 14 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
426 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS
WILL BE A BRIEF PERIOD OF HEAVY RAIN. THE STORMS WILL MOVE FROM
WEST TO EAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY INTO FRIDAY NIGHT. SOME
THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS WHICH MAY PRODUCE
LOCALIZED FLOODING.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY EVENING
AND AGAIN MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:07 AM EDTAreal Flood AdvisoryALYDutchess, Ulster6 hr

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.